Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 156, NWS Louisville, KY

July 14, 2000Nicholas County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 14, 2000, 6:03 PM EDT for Nicholas County, Kentucky. It was in force for 7 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 6:03 PM EDT (22:03 UTC)
Expired
Jul 14, 2000, 6:10 PM EDT
In force
7 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Nicholas County, KY

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:05 PM EDTThunderstorm Wind 70 EMoorefield, KYThunderstorm winds blew the windows out of a building.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS53 KLMK 142203
SVRSDF
KYC181-142210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 610 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MOOREFIELD...OR ABOUT 32 MILES NORTHEAST
  OF LEXINGTON...MOVING EAST AT 35 MPH.

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

CS/ACS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:25 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 14, 3:25 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT FRI JUL 14 2000

STG S/W ON  WATER VAPOR IMAGERY ACRS SRN LK MICHIGAN AT MID AFTN...
SHUD MOVE QUICKLY (SEWD) INTO THE APPALACHIAN MOUNTAINS TNGT. MEAN-
WHILE...WND SHFT/TROF TO CROSS OUR ENTIRE FA ERY TNGT. VERY DRY AIR
IN THE COLUMN HAS INHIBITED BUILD-UPS..SO FAR..IN OUR FORECAST AREA
(FA)... BUT NOW SEE ON VSB PICS 2ND AREA OF TSTMS GOING UP...JUST
SOUTH OF IND. WITH FAST NWLY FLOW ALOFT...ANY DVLPMNT CUD STILL PEEL
INTO N-CNTRL AND E-CNTRL KY...AS WELL AS PARTS OF S-CNTRL IND...THIS
EVNG.  GIVEN OUTSTANDING SHEAR PROFILE AND LOW WET BULB TEMPS...WND
AND HAIL STILL A THREAT.  WE WILL KEEP FAR SRN AND WRN FA PCPN FREE
...AS DRIER AIR HOLDS SWAY.

HIGH PRES THEN BUILDS INTO THE OHIO VLY THIS WEEKEND WITH TRANQUIL WX
CONDS ON TAP.

TEMPS OK THIS FCST CYCLE.

.SDF...NONE.
STUREY

r

In the hours before

Special weather statement, Jul 14, 12:30 PM EDT, 5 hours 33 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI JUL 14 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS FOR A SMALL PART OF EAST CENTRAL
KENTUCKY...EAST OF INTERSTATE 75...THIS AFTERNOON AND EARLY THIS
EVENING. MEANWHILE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND EARLY THIS EVENING FOR NORTH CENTRAL AND SOUTH
CENTRAL KENTUCKY...AS WELL AS SOUTH CENTRAL INDIANA.

A COLD FRONT FROM SOUTHERN LOWER MICHIGAN TO CENTRAL MISSOURI...
WILL DROP SOUTH TO NEAR THE OHIO RIVER BY EVENING. THUNDERSTORMS
ARE EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON...WELL AHEAD OF THE
FRONT...IN A VERY WARM AND MOIST ATMOSPHERE.  THOSE STORMS WILL
LIKELY SPREAD QUICKLY INTO KENTUCKY. THE AREA UNDER THE GREATEST
RISK FOR A POTENTIALLY WIDESPREAD SEVERE THUNDERSTORM EVENT...IS
IN EAST CENTRAL KENTUCKY...WITH MORE ISOLATED SEVERE THUNDERSTORM
ACTIVITY BACK TOWARD THE OHIO RIVER.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND
SEVERAL SEGMENTS OF DAMAGING STRAIGHT LINE WINDS.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY EVENING.

STUREY
Special weather statement, Jul 14, 4:40 PM EDT, 1 hour 23 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT FRI JUL 14 2000

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS...FOR A SMALL PART OF EAST CENTRAL
KENTUCKY...EAST OF INTERSTATE 75...DURING THE REST OF THIS AFTERNOON
AND EARLY THIS EVENING. MEANWHILE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR THE REST OF THIS AFTERNOON AND EARLY THIS EVENING
FOR NORTH CENTRAL KENTUCKY...AS WELL AS PARTS OF SOUTH CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA.

A COLD FRONT...LOCATED NORTH OF THE OHIO RIVER LATE THIS AFTERNOON...
WILL DROP SOUTH THROUGH THE REGION THIS EVENING.

A FEW THUNDERSTORMS MAY YET CLIP...OR DEVELOP...ACROSS NORTH CENTRAL
AND EAST CENTRAL KENTUCKY THROUGH THE EARLY EVENING HOURS...AHEAD OF
THE FRONT.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS STILL APPEAR
TO BE THE MAIN THREAT.  HOWEVER...IT NOW APPEARS THAT THE MAIN
ORGANIZED AREA OF SEVERE THUNDERSTORMS SHOULD REMAIN NORTH AND EAST
OF THE REGION.

ELSEWHERE...BECAUSE OF VERY DRY AIR IN THE ATMOSPHERE...LITTLE OR NO
THUNDERSTORM ACTIVITY IS EXPECTED THIS EVENING IN THE BOWLING GREEN
AREA.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

SKYWARN SPOTTER ACTIVATION' MAY BE REQUESTED INTO THE EARLY EVENING
HOURS.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:20 PM EDTSevere Thunderstorm WarningLMKNicholas15 min
Jul 14, 7:10 PM EDTSevere Thunderstorm WarningLMKMadison35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.